In some instances, benzodiazepine detox can include life-threatening withdrawal symptoms. Medical detox is always recommended.
Physicians will generally employ a gradual tapering schedule to reduce the likelihood and severity of withdrawal symptoms.
Benzodiazepines are a large class of drugs that attach to receptors that are specialized for GABA (gamma-Aminobutyric acid) in the central nervous system (CNS) and scattered throughout the body. By attaching to the GABA receptors, benzodiazepines mimic the functioning of the chemical, which is the major inhibitory neurotransmitter in the CNS.
In this manner, they produce relaxation, anxiety control, seizure control, and sedation. They can even be used to treat withdrawal from alcohol and other drugs.
Tolerance and Withdrawal
Over time, tolerance develops, as the system makes adjustments to counteract the effect of benzodiazepines. Eventually, these adjustments result in neurotransmitters and other substances that exert effects in opposition to benzodiazepines being produced in more substantial amounts. This includes increases in excitatory neurotransmitters and hormones that produce excitation.
When benzodiazepines are active in the system, this increase in other neurotransmitters may result in a state of balance. When benzodiazepines are metabolized and leave the system, the person stops taking them; there is a state of imbalance. The person experiences withdrawal, which means they have developed a physical dependence on benzodiazepines.
Benzodiazepine withdrawal syndrome is a term that describes a broad series of symptoms that happen when a person has developed a physical dependence on benzodiazepines and experiences withdrawal symptoms when they discontinue use of the drugs.
The withdrawal symptoms can be quite variable. They can include a wide range of physically and mentally debilitating effects. Some of these effects can be potentially dangerous, including the development of seizures, hallucinations, labored breathing, and even the potential for cardiac arrest.
Because of these potentially dangerous symptoms, individuals who are attempting to discontinue abuse of benzodiazepines or even those who want to stop long-term medicinal use should only do so under the supervision of a physician.
How Dangerous Is Benzodiazepine Withdrawal?
The danger of benzodiazepine withdrawal depends on several factors. However, if you find that you’ve developed a chemical dependence on a benzo, the safest thing to do is to consult a medical professional before you decide to quit.
As a depressant, benzos are in a unique class of drugs that can be deadly during the acute withdrawal phase.
However, the intensity of the symptoms you experience may depend on the following factors:
- How long you’ve been dependent. If you’ve been dependent for a long time before quitting, you may experience more intense withdrawal symptoms.
- Whether you taper or quit cold turkey. If you are taking a prescription and find that you’ve become dependent, you can talk to your doctor about tapering off safely. Tapering can help you avoid some of the most severe symptoms. If you’ve become addicted to the drug, it may be difficult to taper over time.
- The dose you were dependent on. If you’ve built up a tolerance over time and increase your normal dose, you might experience more intense symptoms if you stop using without tapering. Your brain chemistry will be adapted to a large amount of the substance. Quitting cold turkey can be a shock to your brain.
- Whether you went through depressant withdrawal before. People who have gone through withdrawal or detox on central nervous system depressants like alcohol or benzos may encounter more dangerous symptoms during subsequent withdrawals.
Benzos can cause some extremely dangerous symptoms during withdrawal, including seizures and a condition called delirium tremens. Seizures may not be deadly on their own, but they can cause dangerous medical complications. They can come on suddenly, with very little warning.
If you’re standing, walking, or driving, they can cause serious injuries. Seizures can also cause violent convulsions that lead to further injury. Going through seizures on your own can be potentially deadly.
Delirium tremens (DTs) can be deadly in and of itself. The condition is characterized by the sudden onset of extreme confusion, panic, hallucinations, tremors, convulsions, catatonia, seizures, aggression, heart arrhythmia, coma, and death.
Deadly DTs is usually caused by heart failure or injuries. DTs is associated with alcohol abuse and can occur in about 10 percent of people with alcohol use disorder. However, heavy benzodiazepine abuse or benzo abuse that’s mixed with other depressants can also result in DTs.
Kindling is a neurological phenomenon that makes going through multiple central nervous system withdrawal periods more dangerous. Depressant withdrawal can have long-lasting effects on the brain that make subsequent withdrawals more intense.
If you’ve gone through withdrawal or detox for a benzo, barbiturate, prescription sleep aids, or alcohol before, you are more likely to encounter extreme symptoms each time you go through withdrawal again.
Benzodiazepines are metabolized differently, depending on the type. There are differential withdrawal effects for short-acting benzodiazepines and long-acting benzodiazepines.
- Short-acting benzodiazepines like Xanax (alprazolam) and Ativan (lorazepam) will often produce withdrawal symptoms 24 hours after discontinuation. They peak within one to five days and last anywhere from seven to 21 days.
- Long-acting benzodiazepines like Valium (diazepam) and Librium (chlordiazepoxide) produce withdrawal symptoms within several days of discontinuation (up to five days). They peak in intensity within one to nine days, and the withdrawal syndrome can last 10 to 28 days.
Although formal withdrawal symptoms from benzodiazepines typically last less than a month, some individuals may still experience residual symptoms — such as anxiety, increased sensitivity to perceived stress, problems with motivation, and/or issues with insomnia — for months or even years.
What to Expect
Before detox begins, a thorough psychiatric evaluation should take place to determine any issues that need to be addressed during the recovery process. A medical detox program uses a tapered withdrawal from benzodiazepines to minimize the potentially dangerous symptoms that can occur during the withdrawal process.
Rapid detox from benzodiazepines or short-term detox programs for benzodiazepine withdrawal should be avoided. Instead, a longer taper is suggested to help the system slowly return to levels of functioning that are as close to normal as possible. Rapid detox programs can be potentially dangerous and even life-threatening.
Outpatient vs Inpatient Detox
For most individuals who abuse benzodiazepines, outpatient detox is not recommended. People with substance use disorders as a result of benzodiazepine abuse have already demonstrated an inability to control their use of benzodiazepines. To expect them to complete an outpatient tapering program successfully or be able to taper their dosage on their own is unrealistic.
The safest way to engage in a withdrawal management program from benzodiazepines is on an inpatient basis.
Benzodiazepines are most often not the primary drug of abuse. They are commonly abused in conjunction with other drugs like opioids, alcohol, sedatives, and even stimulant drugs. Individuals with polysubstance abuse issues may have very complicated withdrawal syndromes that need special intervention.
People with substance use disorders often have other co-occurring psychological disorders that also need to be treated along with the substance abuse problem. These issues can be addressed more effectively in an environment that provides constant supervision, monitoring, and professional care.
Inpatient Medical Detox
During inpatient medical detox, the person has access to immediate care if they need it. Most often, the tapering process consists of using a long-acting benzodiazepine like Librium or Valium, starting with a dose that controls any withdrawal symptoms and then slowly tapering down the dose over time.
The tapering process is adjusted to suit the needs of the individual, but often, a particular percentage of the dose will be cut down every day or every other day to slowly wean the person off the benzodiazepine. Other medications may be used to address any symptoms that are not completely controlled by the tapering process or other issues that were identified in the assessment.
In some cases, benzodiazepines may not be used during the tapering process. The barbiturate phenobarbital or some anticonvulsant medications may be used in place of benzodiazepines.
Detox is not Rehab
Although many people view the medical detox process as “rehab,” it is not a rehabilitation program. The medical detox process prepares the person to engage in recovery by limiting the potential for relapse.
Once the person has completed a medical detox program and discontinued use of benzodiazepines, they should continue to engage in a treatment program that includes:
- Continued medical assisted treatments as recommended by a psychiatrist or addiction medicine physician
- Individual or group substance use disorder therapy
- Participation in peer support groups like 12-step groups
- Treatment for any co-occurring psychological disorders that were identified in the initial assessment
- Vocational rehabilitation services, case management services, educational services, and other services
People need to remain in treatment and maintain abstinence for at least five years before they can consider their risk of relapse to be significantly reduced. This risk never totally disappears in those in recovery from substance use disorders, but after five years of continued treatment and abstinence, it is significantly lowered.